Coming off beta blockers: I was put on beta... - AF Association

AF Association
19,785 members24,163 posts

Coming off beta blockers

Jonathan_C
Jonathan_C

I was put on beta blockers in August 2016. I started on 2.5mg and went down to 1.25mg. I can't remember when my dose was lowered, but that probably happened in June 2017.

I have been on Rivaroxaban (Xarelto) since my ablation in January 2017 and remain on that but nothing else.

I stopped taking beta blockers last week. I am now going through all manner of strange sensations - i have this physical anxiety feeling that sits in my chest (not near my heart) and get mild palpitations every so often. These aren't the most accurate descriptions of the sensations I am experiencing, so let me just say they are very strange.

Is this just a normal reaction to stopping taking something?

Or could it be that the beta blockers in some way countered the negative effects of the xarelto and now that I am not taking the beta blockers any more the effects of the xarelto have been unleashed?

I think Magnesium is helping, but its still early days. Are there other supplements to consider?

I am healthy and fit, my a-fib was bought on because I have congenital aortic stenosis.

7 Replies
oldestnewest
BobD
BobDVolunteer

I suspect that this is just cold turkey on the bisoprolol. I have seldom if ever just stopped any kind of drug always reducing over time. Maybe cut tablets in half for a week and then take only every other day. Others may have more experience but I never took the stuff. Took me a couple of months to wean myself off propafanone.

I was very sensitive to Biso. Was on 1.25 which lowered my normal H/R from around 60 to 50 ish. Tried 2.5mg which at times lowered to 40 ish which was too low as it made me dizzy etc. When I tried to come off I had difficulties. I tried just stopping, then tried every other day. Then cut in half, every 3rd day and so on and every time felt awful. Tired, lightheaded, dizzy, nausea, ectopics, almost like AF! This on the 'baby' dose of 1.25! Following this forum advice I just 'stuck with it' and eventually weaned myself off them. Somme people can just stop a larger dose with no probs.

Don't worry about it. It's because you stopped taking beta blockers. It should resolve itself in less than a month.

Regards Roger

Hey Johnathan , I take flecanide, xaralto and metoprolol (beta-blocker) or 3 years. terrible constipation. I started on milk of magnesia (magnesium) for constipation. Weird feelings started happening when trying to fall asleep. Like falling off a cliff at the point of falling asleep . Spinning sensations. Waking up with body humming type of vibration. It took me a couple months to figure out it was the magnesium. Dr's didn't know either. I figured it was the prescription drugs but really it was the interaction with them.

Don’t think the Xarelto has anything to do with your symptoms. It may be a temporary reaction to going off the beta blocker or it may mean that your heart/body needs the drug (albeit at a low dose) to keep yourhear rate or rhythm reasonably stable. The physical anxiety may be a result of the heightened ectopic beats you are experiencing which are uncomfortable. Did you check with your physician before going off the beta blocker? Regardless, If the symtoms continue, suggest contacting your Dr as he may advise that you go back on the beta blocker.

Jonathan_C
Jonathan_C
in reply to Jhcoop55

My EP gave me permission to stop taking it. I say "permission" because he is quite conservative and thought "everything looks so good, leave it as it is", whereas I was "this beta blocker reeks havoc with my asthma, please can I stop taking it" and he was sort of 50/50 about it.

I am in NSR. I think its a typical cold turkey kind of reaction.

Good luck, hopefully the ectopics will subside

You may also like...